Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 67, NWS Grand Rapids, MI

July 7, 2003Kalamazoo County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 7, 2003, 11:34 AM EDT for Kalamazoo County, Michigan. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2003, 11:34 AM EDT (15:34 UTC)
Expired
Jul 7, 2003, 12:30 PM EDT
In force
56 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Kalamazoo County, MI

The radar

The Grand Rapids radar (KGRR), 66 km from the middle of the area, began a volume at 15:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 9:45 AM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 3.6 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2003-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2003-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-211 J/kg
Mixed-layer LCL
571 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

266 
WUUS53 KGRR 071534
SVRGRR
MIC077-071630-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1134 AM EDT MON JUL 7 2003

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KALAMAZOO COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 1230 PM EDT

* AT 1131 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES WEST OF COOPER...OR ABOUT 7 MILES
  SOUTHWEST OF PLAINWELL...MOVING EAST AT 35 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE: AUGUSTA...
  COMSTOCK...GALESBURG...OSHTEMO...PARCHMENT...RICHLAND AND SCOTTS

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.


LAT...LON 4238 8570 4219 8571 4217 8537 4238 8532

$$
93 MWH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 4:36 AM EDT, 6 hours 58 minutes earlier.

Area forecast discussion, Jul 7, 4:36 AM EDT, 6 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
436 AM EDT MON JUL 7 2003

ONCE AGAIN MAIN FOCUS IN THE SHORT TERM WAS ON PCPN POTENTIAL OVER
THE NEXT 48 HOURS.  SEVERE THUNDERSTORMS ARE A THREAT AGAIN THIS
EVENING AND OVERNIGHT.

COMPLEX PATTERN CONTINUES AS MODELS VARY ON THE HANDLING OF SHORT
WAVES WHICH ARE EMBEDDED IN AN OTHERWISE ZONAL FLOW.  WAVE VAPOR
IMAGES REVEAL FIRST SHORT WAVE IS NOW NEAR THE THUMB AND CONTINUES
TO HEAD EAST.  MOST SHOWERS HAVE ALREADY EXITING THE CWA...SO WILL
HAVE A DRY MORNING.  ADDITIONAL SHORT WAVES ARE ALONG THE
ND/CANADIAN BORDER AND WITH YET ANOTHER ALONG THE SD/NE BORDERS.
HAVE GENERALLY SIDED WITH THE ETA FOR THE TIMING OF THESE FEATURES.

A DRY WEDGE HAS FORMED BETWEEN THE EXITING SHORT WAVE OVER THE THUMB
AND THE PAIR OF SHORT WAVES OVER THE PLAINS.  CONVECTION HAS
DEVELOPED OVER ERN MN/IA THIS MORNING.  THIS IS IN A REGION OF
STRONG UPPER DIVERGENCE AND WHERE LOW LEVEL MOISTURE IS POOLING.
BELIEVE THIS CONVECTION WILL DISSIPATE BEFORE REACHING WESTERN MI AS
THE UPPER DIVERGENCE HEADS NORTHEAST TOWARD THE U.P. AND THE
CONVECTION MOVES AWAY FROM THE LOW LEVEL MOISTURE.  MOISTURE OVER
WESTERN MI WILL ALSO STAY QUITE SHALLOW TODAY SO BELIEVE THE THREAT
FOR CONVECTION IS SMALL DURING THE DAYTIME.  HAVE DECIDED TO CARRY
ONLY A SMALL POP AND THIS SHOULD MAINLY OCCUR TOWARD EVENING AS THE
PLAINS SHORT WAVE APPROACH.  DAYTIME TEMPS WILL BE IMPACTED BY A
FAIR AMOUNT OF CI FROM THE UPSTREAM CONVECTION.  WITH MOSTLY CLEAR
SKIES TEMPS MIGHT PUSH 90...BUT WITH THE HIGH CLOUDS WILL KEEP MAXES
IN THE 80S.

MAIN ACTIVITY SHOULD SLIDE INTO THE CWA BETWEEN 00Z AND 06Z.  BY
THEN THE STRONG PLAINS SHORT WAVE WILL BE MOVING ACROSS WISCONSIN
AND INTO MICHIGAN.  AS THE UPPER SUPPORT MOVES IN A COLD FRONT WILL
ALSO BE PUSHING INTO THE CWA FROM THE NW...ADDING LOW LEVEL
CONVERGENCE.  ANOTHER BULLSEYE OF UPPER DIVERGENCE DEVELOPS OVER THE
WESTERN GREAT LAKES IN THE RIGHT REAR QUAD OF THE JET.  DAYTIME
INSTABILITY SHOULD PUSH EVENING CAPES TO 2000-3000 J/KG WITH LI/S
FROM -5 TO -8C.  4KM SHEAR FAVORS MULTICELLS...BUT A FEW SUPERCELLS
WILL NOT BE OUT OF THE QUESTION.  WITH LOW HELICITY VALUES AND
FREEZING LEVELS BETWEEN 13-14K FT BELIEVE MAIN THREAT FROM THESE
STORMS WILL BE DAMAGING WINDS.  FORECAST SOUNDINGS SHOW MID LEVEL
WINDS NEAR 50KT ALONG WITH MID LEVEL DRYING.

MOVEMENT OF THE COLD FRONT WILL BE SLOW INTO TUESDAY AS THE FRONT
BECOMES PARALLEL TO THE UPPER FLOW.  IT APPEARS IT WILL TAKE MUCH OF
TUESDAY TO EXIT THE SE CORNER OF THE CWA.  AS IT DOES SO YET ANOTHER
SHORT WAVE TRAVERSE IT DURING THE AFTERNOON AND EVENING.  WILL NEED
TO EXTEND POPS INTO TUESDAY OVER THE CENTRAL AND SOUTHERN PORTION OF
THE CWA TO ACCOUNT FOR THIS SHORT WAVE.  WILL ALSO HAVE POPS OVER
THE FAR SOUTH TUESDAY NIGHT UNTIL THE FRONT/SHORT WAVE FINALLY
CLEARS.  ACROSS THE NORTH TEMPS ON TUESDAY WILL BE ABOUT 5 TO 10
DEGREES COOLER AS COLD ADVECTION SETS IN BEHIND THE FRONT.

JK

EXTENDED FORECAST
A RIDGE WILL BE BUILDING IN THE WEST BY WEDNESDAY AND A TROUGH WILL
BEGIN TO FORM IN THE EAST ENDING THE ZONAL FLOW REGIME OF THE PAST
WEEK. THIS WILL HELP TO PUSH THE BOUNDARY RESPONSIBLE FOR THE RECENT
WEATHER FARTHER SOUTH LEAVING WEDNESDAY DRY. A SURFACE LOW PRESSURE
SYSTEM WILL MOVE BY SOUTH OF MICHIGAN LATE THURSDAY INTO FRIDAY
BRINGING A SHORT PERIOD OF RAIN AND THUNDERSTORMS TO SOUTHERN
PORTIONS OF THE FORECAST AREA. THE REST OF THE EXTENDED FORECAST
WILL BE COOL...DRY AND PARTLY CLOUDY AS CANADIAN AIR FLOWS DOWN THE
WESTERN RIDGE. WILL ONLY TWEAK THE GOING FORECAST A LITTLE AS THE
CURRENT FORECAST IS ON THE MONEY.

IOD

.GRR...NONE.
Hazardous weather outlook, Jul 7, 10:05 AM EDT, 1 hour 29 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-081000-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1005 AM EDT MON JUL 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER
MICHIGAN.

.DAY ONE...TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE TONIGHT...MAINLY ALONG AND SOUTH OF
THE INTERSTATE 94 CORRIDOR. AN ISOLATED SEVERE THUNDERSTORM CANNOT
BE RULED OUT IN THIS AREA...BUT THE MAIN SEVERE WEATHER THREAT IS
SOUTH OF MICHIGAN TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE STORM PREDICTION CENTER HAS PLACED FAR SOUTHERN LOWER MICHIGAN
IN A SLIGHT RISK AREA FOR SEVERE STORMS ON TUESDAY. THIS WOULD
INCLUDE AREAS FROM SOUTH HAVEN TO BATTLE CREEK TO JACKSON. THESE
STORMS SHOULD MAINLY OCCUR IN THE AFTERNOON AND EARLY EVENING HOURS
OF TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT...BUT MAY BE
NECESSARY ON TUESDAY.

JK MWH

In the hours before

Special weather statement, Jul 7, 9:44 AM EDT, 1 hour 50 minutes before
MIZ064>067-071>074-071800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
944 AM EDT MON JUL 7 2003

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE UNTIL
2 PM EDT THIS AFTERNOON. THIS WATCH INCLUDES THE FOLLOWING COUNTIES

IN SOUTHWEST MICHIGAN
     ALLEGAN...BARRY...KALAMAZOO...VAN BUREN

IN SOUTH CENTRAL MICHIGAN
     JACKSON...CALHOUN...EATON...INGHAM

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

BEACH MWH

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 8:10 PM EDTSevere Thunderstorm WarningGRRKent20 min
Jul 7, 9:42 AM EDTSpecial Marine WarningGRR93 min
Jul 7, 9:42 AM EDTSpecial Marine WarningGRR93 min
Jul 7, 9:42 AM EDTSpecial Marine WarningGRR93 min
Jul 7, 9:42 AM EDTSpecial Marine WarningGRR93 min
Jul 7, 10:45 AM EDTSevere Thunderstorm WarningGRRVan Buren45 min
Jul 7, 11:05 AM EDTSevere Thunderstorm WarningGRRAllegan55 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.